• Welcome to Phoenix Rising!

    Created in 2008, Phoenix Rising is the largest and oldest forum dedicated to furthering the understanding of, and finding treatments for, complex chronic illnesses such as chronic fatigue syndrome (ME/CFS), fibromyalgia, long COVID, postural orthostatic tachycardia syndrome (POTS), mast cell activation syndrome (MCAS), and allied diseases.

    To become a member, simply click the Register button at the top right.

Akathesia caution - neurological damage from some medications

Judee

Psalm 46:1-3
Messages
4,538
Location
Great Lakes
I just wanted to post this website that warns how bad Akathesia can be. https://akathisiaalliance.org/

It's medication induced. (The video on that webpage lists some of the medication families that can cause this.) I experienced it after only one dose of Levaquin in the hospital.

I've read about others here who have also experienced Akathesia like @Irat and I believe @Sidereal(?). I think I read that @Sidereal experienced it for two long years after taking just two doses of an SSRI. :(

My Akathesia thankfully mostly wore off after about 4-5 days. I do still have unexplained leg pains though since that time. Those are a new symptom for me that make my ME QOL worse. :(

Also while Drugs.com did not list this as a side effect of Levaquin, the video on that page mentions "some antibiotics" so I wonder if the fluoroquinolones are the ones they're referring to. That seems likely to me but I don't know for sure other than from my personal experience was.

Anyway, I just wanted others to be aware that this can happen as it felt very horrendous. I can't imagine going through it longer than I did.
 

datadragon

Senior Member
Messages
404
Location
USA
SSRI-induced akathisia, suicide and homicide cases were related to cytochrome P450 metabolizer status. Many instances of suicide, violence and shootings are related to these type of medications. Antidepressants have been reported as causing suicide and homicide and frequently producing akathisia, a state of severe restlessness associated with thoughts of death and violence. That antidepressants cause some people to commit suicide has been known since the advent of the tricyclic antidepressants in the late 1950s.
https://www.sciencedirect.com/science/article/pii/S1752928X16300051

Nearly all SSRIs undergo hepatic oxidative metabolism before their elimination from the body; therefore, genetic differences in oxidative metabolism can significantly impact the levels of active drug circulating in a patient. CYP2D6 is a member of the cytochrome P450 family of enzymes involved in the oxidative metabolism of drugs. The cytochrome P450 enzymes are involved and if inhibited via genetics, during inflammation/infection or via other reasons like magnesium deficiency: levels will be higher: Hepatic expression levels of these enzymes are known to cause interindividual variability.

The CYP2D6 enzyme activity for example ranges considerably within a population and includes ultrarapid metabolizers (UMs), extensive metabolizers (EMs), intermediate metabolizers (IMs) and poor metabolizers (PMs) so checking that would be important for drugs that use CYP2D6. https://www.snpedia.com/index.php/CYP2D6 Some SSRIs, such as paroxetine (Paxil), fluoxetine (Prozac), and citalopram (Celexa), as well as statins, are known to inhibit CYP2D6 activity and may make EMs resemble IMs or PMs. Finally, since most SSRIs are also substrates of CYP2D6; SSRIs that both inhibit and are metabolized by CYP2D6 can inhibit their own metabolism and produce higher than expected plasma concentrations.
https://web.archive.org/web/20160302190615/https://emedicine.medscape.com/article/1879354-overview

And the drug itself in some cases such as with certain SSRIs might also inhibit the enzyme as well. One study found that paroxetine and fluoxetine both inhibited the enzyme cytochrome P450 2D6 (CYP2D6), required for the conversion of tamoxifen to its more active metabolites, resulting in lower levels of these metabolites and, potentially, a reduction in the drug’s anticancer effects so this all requires further investigation and mention to patients and doctors to be more on the lookout rather than the drug itself is bad. https://pubmed.ncbi.nlm.nih.gov/20141708/ https://pubmed.ncbi.nlm.nih.gov/33498694/

Here is the list of medications from your link they gave for clinicians https://akathisiaalliance.org/wp-content/uploads/2021/12/Guide-to-Akathisia-for-Clinicians-.pdf

But its not just genetics at play. The innate immune response releasing pro inflammatory cytokines, such as IL-6, may also have the ability to suppress xenobiotic-metabolizing CYP450 enzymes as well. So those under existing inflammatory states may have problems as well. https://www.xenotech.com/access-adm...-toll-like-receptor-9-agonist-in-hepatocytes/

Expression of CYP450 enzymes is downregulated in the hepatic tissue during the host response to inflammation or infection https://ascpt.onlinelibrary.wiley.com/doi/abs/10.1038/clpt.2008.302

Liver disease as well https://ascpt.onlinelibrary.wiley.com/doi/full/10.1016/j.clpt.2006.05.006

Now that explains why so many are affected with taking medicine that requires metabolism with these enzymes.

On top of that, over 600 enzyme systems require Magnesium as a cofactor to function optimally, including the cytochrome P450 enzymes, and magnesium deficiency is widespread. On a side note, Aluminum, Mercury, Copper, Polysorbate 80, and others all further may possibly be able to impact the enzymes as well based on the published research but would clearly benefit from more study.

Also Patients who are overmethylated have an adverse reaction to serotonin-enhancing substances such as Prozac, Paxil, Zoloft, St. John’s Wort, and SAMe. This has been mentioned by Dr William Walsh and others like Dr Mensa https://www.mensahmedical.com/common-symptoms-of-overmethylation/
 
Last edited:

Alvin2

The good news is patients don't die the bad news..
Messages
3,045

Wayne

Senior Member
Messages
4,359
Location
Ashland, Oregon
I just wanted to post this website that warns how bad Akathesia can be. https://akathisiaalliance.org/ -- It's medication induced. (The video on that webpage lists some of the medication families that can cause this.) I experienced it after only one dose of Levaquin in the hospital.

Hi @Judee,

Just wanted to mention that I seem to recall reading that sodium thiosulfate (STS) has been used to detoxify fluoroquinolone antibiotics such as Levaquin from the body. I'll try to see if I can get more information on that.

Also, I just made a A POST on another thread where I mention that I just got a PEMF mat, and after using it for the first time today, feel it may be the answer to my own lingering akathisia symptoms for the past five years.

EDIT -- STS may help with the "side effects" of fluoroquinolone antibiotics, but I was actually thinking of what I had read on BPC-157. It may be worth looking into.
 
Back